DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20195788

Ethambutol induced optic neuritis: a case series

Sruthi N., Anuradha M.

Abstract


Ethambutol is one of the first line chemotherapeutic agents used in the treatment of tuberculosis used both in the intensive and continuation phase according to the new Revised National Tuberculosis Control Program guidelines. Patient acceptability is rather good with this drug as it produces comparatively lesser adverse effects. The most important and serious side effect reported is optic neuritis, resulting in loss of visual acuity, color vision and field defects. The incidence of optic neuritis is generally directly proportional to the dose and duration of ethambutol therapy. Here we report four cases of ethambutol induced optic neuritis in patients on fixed dose combinations (FDC) of ethambutol, isoniazid, pyrazinamide and rifampicin who presented in Ophthalmology OPD in a span of 2 months, between June and July 2019. Contradictory to the rare occurrence of ethambutol induced optic neuritis this comparatively higher incidence of optic neuritis is alarming. We observed that the presentation of ethambutol induced optic neuritis can vary and dose of ethambutol along with other factors can also contribute to it. So proper pre-treatment evaluation, dosage adjustment, periodic monitoring and early detection have a significant role in prevention and treatment of ethambutol induced optic neuritis.


Keywords


Tuberculosis, Ethambutol, Adverse effect, Optic neuritis, Fixed-dose combination

Full Text:

PDF

References


Chatterjee S, Poonawala H, Jain Y. Drug-resistant tuberculosis: is India ready for the challenge? BMJ Glob Heal. 2018;3(4):e000971.

Chaudhuri A. Recent changes in technical and operational guidelines for tuberculosis control programme in India - 2016: A paradigm shift in tuberculosis control. J Assoc Chest Physicians. 2017;5:1.

Jnawali HN. First- and Second-Line Drugs and Drug Resistance. In: Vats SRE-BHME-MG, editor. Rijeka: Intech Open; 2013: 10.

Central TB division, Ministry of Health and Family Welfare. RNTCP updated TB Guidelines 2019. 2019.

Diel R. Treatment of tuberculosis. Pneumologe. 2019;16(2):117-30.

Goodman BL, Knollmann BC. Goodman & Gilman's the pharmacological basis of therapeutics.13th Edition. New York: McGraw-Hill Medical; 2018: 1074.

Koul PA. Ocular toxicity with ethambutol therapy: Timely recaution. Lung India. 2015;32(1):1-3.

Melamud A, Kosmorsky GS, Lee MS. Ocular Ethambutol Toxicity. Mayo Clin Proc. 2003;78(11):1409-11.

Song W, Si S. The rare ethambutol-induced optic neuropathy: A case-report and literature review. Medicine (Baltimore). 2017;96(2):5889.

Schild HS, Fox BC. Rapid-onset reversible ocular toxicity from ethambutol therapy. Am J Med. 1991;90(3):404-6.

Talbert Estlin KA, Sadun AA. Risk factors for ethambutol optic toxicity. Int Ophthalmol. 2010;30(1):63-72.

Makunyane P, Mathebula S. Update on ocular toxicity of ethambutol. African Vis Eye Heal. 2016;75(1):353

Schoeman JF, Andronikou S, Stefan DC, Freeman N, van Toorn R. Tuberculous Meningitis-Related Optic Neuritis: Recovery of Vision With Thalidomide in 4 Consecutive Cases. J Child Neurol. 2010;25(7):822-8.

Undrakonda V, Yashodhara BM, Gonsalves S, Umakanth S, Kapoor S. Bilateral retrobulbar neuritis following cessation of ethambutol. Int J Case Reports Images. 2015;6(2):76.

Vijayakumar AR, Anuradha H, Biswas NR, Menon V, Saxena R, Halder N, et al. Evaluation of the protective effect of NMDA/non-NMDA receptor antagonists against ethambutol induced retinal toxicity using ERG in wistar rats. Indian J Physiol Pharmacol. 2016;60(3):268-81